Alert archive / Nevada / Snow Advisories in 2006
Snow Advisory 10, NWS Reno, NV
NWS Reno, NV issued this snow advisory at Mar 13, 2006, 11:42 AM PST for Washoe County, Nevada; Modoc County, California. It took effect at Mar 13, 2006, 11:00 PM PST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2006, 11:42 AM PST (19:42 UTC)
- In effect from
- Mar 13, 2006, 11:00 PM PST
- Expired
- Mar 14, 2006, 3:25 PM PST
- In force
- 16 hr
- Issued by
- NWS Reno, NV
Counties Modoc County, CA, Washoe County, NV
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this snow advisory went out at Mar 13, 3:30 AM PST, 8 hours 12 minutes earlier.
Area forecast discussion, Mar 13, 3:30 AM PST, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
330 AM PST MON MAR 13 2006
.SHORT TERM...
LAST PUSH OF SNOW SHOWERS IS CURRENTLY MAKING ITS WAY FROM THE
SIERRA INTO WESTERN NEVADA. THESE SHOWERS WILL DISSIPATE LATER THIS
MORNING...LEAVING A PARTLY CLOUDY AND WARMER DAY...THOUGH HIGH
CLOUDS WILL ALREADY BE MOVING IN QUICKLY AHEAD OF THE NEXT PACIFIC
SYSTEM. SOME DENSE FOG WAS REPORTED EARLIER THIS MORNING JUST NORTH
OF RENO...AND FOG SATELLITE INDICATED SOME PATCHY FOG IN MUCH OF THE
CWA...SO WILL KEEP MENTION OF EARLY MORNING FOG THAT WAS ADDED
AROUND MIDNIGHT. MODELS ARE SLOWLY DROPPING QPF WITH EACH SUCCESSIVE
RUN...BUT STILL GOOD SNOW MAKING POTENTIAL FOR THE SIERRA...SO
CONVERTED WATCHES TO WARNINGS...AND ADJUSTED SOME TIMING TO FIT
LATEST MODELS AND SATELLITE TRENDS. THE TRICKIER DECISION WAS WHAT
TO DO WITH THE RENO AREA WATCH. WHILE THIS SYSTEM DEFINITELY HAS
MANY OF THE CHARACTERISTICS FOR A RENO HEAVY SNOW EVENT...THIS STORM
IS MUCH MORE PROGRESSIVE. CURRENT SPILLOVER ANALYSIS FOR BOTH NAM
AND GFS SHOW ABOUT A 6 TO 8 HOUR SPILLOVER EVENT FOR RENO BEGINNING
AROUND 12Z...WHICH WOULD MEAN SOME STEADY HEAVY SNOW WOULD BE NEEDED
FOR WARNING AMOUNTS. THIS ISNT OUT OF THE QUESTION...WITH THE START
DURING COLD MORNING PRIOR TO SUNRISE...BUT IT DOES FLOW INTO A MARCH
SUN ANGLE DURING THE LATER MORNING HOURS. ALSO...LOOKING BACK ON
HEAVY SNOW EVENTS FOR RENO...JANUARY SEEMS TO BE THE MORE FAVORABLE
TIME TABLE. THERE IS LITTLE DOUBT THAT A HEADLINE WILL BE
NEEDED...ESPECIALLY FOR A TUESDAY MORNING COMMUTE STORM...IT IS JUST
STILL TOO HARD TO DELINEATE BETWEEN A HIGH END SNOW ADVISORY AND A
WARNING. DECIDED TO KEEP THE WATCH GOING AND LET DAY SHIFT DO SOME
FURTHER ANALYSIS. AS FAR AS WINDS GO...THE USUAL RIDGE WINDS KICK UP
TO 100 MPH AT TIMES...AND MONDAY NIGHT PRIOR TO THE SPILLOVER...THE
LEE SHOULD SEE SOME GUSTY WINDS. NOT A BIG TEMPERATURE
GRADIENT...AND FORECAST SOUNDINGS DO NOT SHOW GOOD COUPLING...SO
LOOKS LIKE AT THIS TIME THEY WILL STAY UNDER ADVISORY CRITERIA.
IT STILL APPEARS THAT THE COLD POOL WILL BE EXITING THE CWA TUESDAY
EVENING...AND I TAPERED POPS BACK DOWN AGAIN FOR THIS STABILIZING
PERIOD...WITH MAINLY SOME SIERRA LEFTOVER SHOWERS. WEDNESDAY AND
WEDNESDAY NIGHT SEES SOME SHOWERS...MAINLY TAHOE NORTH...DUE TO SOME
OVERRUNNING WITH LEFTOVER MOISTURE IN PLACE AND SOME JET STREAKS
MOVING THROUGH THE ZONAL FLOW. SOUTHWEST FLOW SETS IN LATE WEDNESDAY
NIGHT AHEAD OF YET ANOTHER PACIFIC TROF. SHULZ
.LONG TERM...THURSDAY THROUGH SUNDAY...
MEDIUM RANGE FORECASTS STILL IN GOOD AGREEMENT OVERALL WITH SOME
DIFFERENCES FOR THE WEEKEND. PROGRESSIVE PATTERN CONTINUES. THUR
AREA WILL BE UNDER SW FLOW ALOFT AS LONGWAVE TROF SETS UP NEAR 130W.
TROF DEEPENS FRIDAY AND MOVE INLAND FRIDAY NIGHT AND SATURDAY WHICH
WILL BRING MORE SNOW TO THE SIERRA AND SPILLOVER SNOW TO THE WESTERN
VALLEYS AGAIN. 06Z GFS SPLITS THIS SYSTEM QUITE STRONGLY AND TAKES
MOST OF THE ENERGY AND QPF WELL SOUTH OF AREA AND CLOSES A DEEP LOW
OFF SRN CA FRIDAY NIGHT INTO SATURDAY. BY SUNDAY THE 06Z GFS MOVES
THIS UPPER LOW ACROSS AZ AND PUTS OUR AREA IN DRY COLD NW FLOW
ALOFT. THIS DIFFERENT FROM EARLIER 12Z GFS AND ECMWF RUNS. THESE
RUNS BEGAIN TO CLOSE AN UPPER LOW OFF VCNTY SRN NV BY LATE SATURDAY.
THE EARLIER GFS DEPICTED AN INSIDE SLIDER FOR SATURDAY NIGHT WITH
DRY NW FLOW FOR SUNDAY. ECMWF CLOSES LOW OFF WRN NV-SRN CA SAT NIGHT
AND SUNDAY KEEPING SIERRA AND WESTERN NV UNDER COLD NLY OR NELY FLOW
ALOFT. EITHER SCENARIO WOULD INDICATE CHANCES OF SNOW TO CONTINUE
MAINLY SATURDAY WITH DRYING SUNDAY INTO EARLY WEEK. ANOTHER SYSTEM
POISED TO MOVE INTO PACNW AGAIN EARLY NEXT WEEK.
HIGHEST POPS WILL BE THUR NIGHT THROUGH FRIDAY NIGHT AS UPPER TROF
MOVES INLAND. EXPECT SHOWERS SATURDAY. FRONT WILL MOVE THROUGH
FRIDAY WITH COLD MORNING LOWS OVER THE WEEKEND. DAYTIME HIGHS WILL
REMAIN BELOW NORMAL. JAH
&&
.AVIATION...
12Z-15Z SOME LINGERING LIGHT SNOW SHOWERS IN THE SIERRA WITH LCL
DENSE FOG WESTERN VALLEYS. 15Z-06Z VFR CONDS WITH INCREASING
MID/HIGH CLOUDS. AFTER 06Z SIERRA IFR TO LIFR CONDS DVLPG IN MDT-HVY
SNOW. AFTER 12Z WESTERN VALLEYS MVFR TO IFR COND DVLPG IN MDT TO
LCLY HVY SNOW. JAH
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 8 PM THIS EVENING TO 4 PM PST TUESDAY
FOR NVZ002.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON
FOR NVZ003.
CA...WINTER STORM WARNING FROM 8 PM THIS EVENING TO 4 PM PST TUESDAY
FOR CAZ071>72.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 4 PM TUESDAY FOR
CA073.
&&Hazardous weather outlook, Mar 13, 6:00 AM PST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 600 AM PST MON MAR 13 2006 CAZ070>073-NVZ001>006-141500- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 600 AM PST MON MAR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...TODAY A WINTER STORM WARNING WILL BE EFFECT THIS EVENING FOR THE EASTERN SIERRA AND A WINTER STORM WATCH REMAINS IN EFFECT FOR THE GREATER RENO-CARSON CITY AREAS AS ANOTHER STORM SYSTEM WILL BEGIN TO AFFECT THE REGION LATE THIS EVENING. SEE THE LATEST WINTER WEATHER STATEMENT /WWUS45 KREV RNOWSWREV/ FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINTER STORM WARNINGS WILL REMAIN IN EFFECT THROUGH TUESDAY AFTERNOON FOR THE EASTERN SIERRA AS THIS PACIFIC STORM SYSTEM CONTINUES TO AFFECT THE REGION. SEE THE LATEST WINTER WEATHER STATEMENT /WWUS45 KREV RNOWSWREV/ FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SMM
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 11:42 AM PST | Winter Storm Warning | REV | Douglas, Lyon, Storey, Washoe | 28 hr |
Nearby
Snow Advisories in Nevada, 2006Snow Advisories in California, 2006Every snow advisory in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.